Relation Between Regge Calculus and BF Theory on Manifolds with Defects

Journal article

Publication Details

Author(s): Kisielowski M
Journal: Annales Henri Poincaré
Publication year: 2019
Volume: 20
Journal issue: 5
Pages range: 1403-1437
ISSN: 1424-0637


In Regge calculus, the space–time manifold is approximated by certain abstract simplicial complex, called a pseudomanifold, and the metric is approximated by an assignment of a length to each 1-simplex. In this paper for each pseudomanifold, we construct a smooth manifold which we call a manifold with defects. This manifold emerges from the purely combinatorial simplicial complex as a result of gluing geometric realizations of its n-simplices followed by removing the simplices of dimension n- 2. The Regge geometry is encoded in a boundary data of a BF theory on this manifold. We consider an action functional which coincides with the standard BF action for suitably regular manifolds with defects and fields. We show that the action evaluated at solutions of the field equations satisfying certain boundary conditions coincides with an evaluation of the Regge action at Regge geometries defined by the boundary data. As a result, the degrees of freedom of Regge calculus are traded for discrete degrees of freedom of topological BF theory.

FAU Authors / FAU Editors

Kisielowski, Marcin Dr.
Chair for Theoretical Physics III (Quantum Gravity)

How to cite

Kisielowski, M. (2019). Relation Between Regge Calculus and BF Theory on Manifolds with Defects. Annales Henri Poincaré, 20(5), 1403-1437.

Kisielowski, Marcin. "Relation Between Regge Calculus and BF Theory on Manifolds with Defects." Annales Henri Poincaré 20.5 (2019): 1403-1437.


Last updated on 2019-12-05 at 01:08